FDA Increases Warnings About Risk of Combining Opioids and Benzodiazepines

The Food and Drug Administration (FDA) has stepped up warnings about the dangers of combing opioid painkillers with benzodiazepine sedatives. The agency is requiring new warnings on labels for opioids such as oxycodone, hydrocodone and morphine, as well as for benzodiazepines such as alprazolam and diazepam.

Xanax is a commonly used benzodiazepine. A total of 389 drugs are covered by the new warnings, The Wall Street Journal reports.

“It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together,” FDA Commissioner Robert Califf, MD, said in a news release.

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *